Antimuscarinic intoxication resulting from the ingestion of moonflower seeds

Antimuscarinic intoxication resulting from the ingestion of moonflower seeds

  1. staples
    Ann Pharmacother. 2005 Jan;39(1):173-6
    DeFrates LJ, Hoehns JD, Sakornbut EL, Glascock DG, Tew AR

    Abstract
    OBJECTIVE: To report a case in which ingestion of moonflower seeds resulted in antimuscarinic intoxication.

    CASE SUMMARY: An 18-year-old man was found at a local convenience store hallucinating and incoherent. Upon presentation to the emergency department, his signs and symptoms included tachycardia, confusion, dilated pupils, and dry, flushed, hot skin. He was admitted to the intensive care unit. Hallucinations and symptoms resolved within 36–48 hours after hospitalization. The patient then reported that he had ingested moonflower seeds. He recovered and was released 4 days after admission.

    DISCUSSION: Based on the patient's description and clinical presentation, the moonflower seeds were believed to be Datura inoxia. This species of plant is similar to jimson weed, or Datura stramonium. These plants are known to contain high concentrations of anticholinergic substances; ingestion can result in anticholinergic intoxication. Signs and symptoms that commonly occur include hallucinations, tachycardia, dilated pupils, and disorientation. In our patient, use of the Naranjo probability scale indicated a possible relationship between the moonflower seed ingestion and the patient's signs and symptoms.

    CONCLUSIONS: Ingestion of the Datura species can result in severe toxicity. Each plant varies in the concentrations of alkaloid substances. For this reason, it is very important for individuals to become educated on the toxicities and potential risks associated with recreational use of these plants.
Tags: